Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 287, NWS Jackson, MS

May 21, 2001Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2001, 10:18 PM CDT for Lowndes County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 21, 2001, 10:18 PM CDT (03:18 UTC)
Expired
May 21, 2001, 10:45 PM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lowndes County, MS

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 220318
SVRJAN
MSC087-220345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1018 PM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1045 PM CDT

* AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COLUMBUS AFB...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR CALEDONIA AT 1035 PM CDT

WINDS UP TO 60 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3378 8853 3363 8849 3355 8815 3378 8814

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:05 PM CDT, 13 minutes earlier.

Area forecast discussion, May 21, 10:05 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE JACKSON MS
1005 PM CDT MON MAY 21 2001

MOISTURE VAPOR IMAGERY SHOWS DEEP TROF MOVING TOWARD THE MISSISSIPPI
VALLEY. THE 850 FRONT WAS OBSERVED FROM THE UPPER MISSISSIPPI VALLEY
THROUGH THE ARK-LA-TEX REGION. THE SURFACE FRONT WAS FROM SOUTHWEST
TO NORTHEAST MISSISSIPPI FROM ALONG A KTUP TO KHEZ LINE. WATCHES HAVE
EXPIRED AS OF 10 PM OVER MISSISSIPPI AND CANCELLED OVER NORTHEAST
LOUISIANA. MAIN CONVECTIVE ACTIVITY IS NOW SOUTHEAST 2/3RDS OF
MISSISSIPPI. SO HAVE REDUCED POPS SOME OVER NORTHWEST MISSISSIPPI AS
WELL AS NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS. HAVE
KEPT ISOLATED SEVERE FOR MOST OF MISSISSIPPI FOR THE REMAINDER OF
THE NIGHT. MADE SLIGHT ADJUSTMENT TO OVERNIGHT TEMPS IN THE NORTH.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

17

In the hours before

Local storm report, May 21, 7:35 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
642 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0635 PM    BUDE                      MS   WIND DAMAGE
05/21/01   FRANKLIN                       PUBLIC REPORT OF A LARGE
                                          TREE DOWN ON A CAR. BUDE
                                          FD REPORTED HIGH WINDS
                                          IN TOWN.
Local storm report, May 21, 7:38 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
642 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0635 PM    BUDE                      MS   WIND DAMAGE
05/21/01   FRANKLIN                       PUBLIC REPORT OF A LARGE
                                          TREE DOWN ON A CAR. BUDE
                                          FD REPORTED HIGH WINDS
                                          IN TOWN.

0630 PM    BETWEEN EUDORA AND LAKE VILLAGE      WIND DAMAGE
05/22/01   CHICOT                         Trees down between Lake
                                          Village and
                                          Eudora...Reported by
                                          Civil Defence.
Local storm report, May 21, 7:41 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
642 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE       ...EVENT/REMARKS...
             ...COUNTY LOCATION....

0630 PM    BETWEEN EUDORA AND
           LAKE VILLAGE      WIND DAMAGE   TREES DOWN BETWEEN LAKE VILLAGE
05/22/01   CHICOT                  AR      AND EUDORA...REPORTED BY CIVIL
                                           DEFENCE.                                    CIVIL DEFENCE.
Local storm report, May 21, 8:04 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
804 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0630 PM                              AR   WIND DAMAGE
05/22/01   CHICOT                         TREES DOWN BETWEEN LAKE                                              VILLAGE AND EUDORA.
                                          REPORTED BY CD.

0746 PM    GRACE                     MS   0.75 INCH HAIL
05/22/01   ISSAQUENA                      PENNY SIZE HAIL
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, May 21, 9:41 PM CDT, 37 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
941 PM CDT MON MAY 21 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN
MISSISSIPPI THROUGH THE LATE EVENING HOURS AS A LINE OF
THUNDERSTORMS AHEAD OF A STRONG COLD FRONT. DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN THREATS WITH THE STORMS. THE THREAT WILL
CONTINUE TO DECREASE AS AIR TEMPERATURES COOL OVERNIGHT...WITH THE
THREAT OF SEVERE WEATHER OVER BY THE EARLY MORNING HOURS TUESDAY AS
THE FRONT MOVES OVER SOUTHEAST MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MAY BE NEEDED AT TIMES
THROUGH THE LATE EVENING INTO THE OVERNIGHT HOURS OVER CENTRAL...
EASTERN AND SOUTHEAST MISSISSIPPI.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
j
Special weather statement, May 21, 10:15 PM CDT, 3 minutes before
LAZ007>009-015-016-023>026-220345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1015 PM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE FOLLOWING
PBARISHES IN SEVERE THUNDERSTORM WATCH 272:

IN NORTHEAST LOUISIANA:
MOREHOUSE...WEST CARROLL...EAST CARROLL...RICHLAND...MADISON...
FRANKLIN...TENSAS...CATAHOULA...CONCORDIA...

THE THREAT OF SEVERE WEATHER HAS MOVED INTO MISSISSIPPI.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:39 PM CDTSevere Thunderstorm WarningJANIssaquena36 min
May 21, 7:47 PM CDTSevere Thunderstorm WarningJANSharkey43 min
May 21, 8:56 PM CDTSevere Thunderstorm WarningJANWebster49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.